Illinois, 2004

Flash Flood in Illinois, March 28, 2004

March 28, 2004 · NWS PAH · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 28, 3:00 PM CST, 4 hours earlier.

Area forecast discussion, Mar 28, 3:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CST SUN MAR 28 2004

.DISCUSSION...

MAIN CONCERNS FOR THIS FORECAST PACKAGE REMAIN THE TIMING OF SHOWERS
AND THUNDERSTORMS TONIGHT...FOLLOWED BY THE DAILY CHANCES FOR
SHOWERS THROUGH MID WEEK.

LATEST SURFACE ANALYSIS PLACES THE SURFACE COLD FRONT FROM EXTREME
WESTERN ILLINOIS INTO SOUTH-CENTRAL MISSOURI AS OF MID AFTERNOON.
RIGHT ALONG THIS FRONT WAS A LINE OF SHOWERS AND THUNDERSTORMS...THE
LEADING EDGE OF WHICH WAS JUST PUSHING INTO THE FAR WESTERN FRINGE
OF OUR FORECAST AREA IN SOUTHEAST MISSOURI.

USED A BLEND OF BOTH THE ETA AND GFS IN THE NEAR-TERM. THIS TAKES
THE BEST CHANCE FOR PRECIPITATION FROM SOUTHERN ILLINOIS AND
SOUTHEAST MISSOURI THIS EVENING...INTO SOUTHWEST INDIANA AND WESTERN
KENTUCKY OVERNIGHT. GIVEN THE LIMITED INSTABILITY AND MODERATE WIND
FIELDS ALOFT...AN ISOLATED SEVERE STORM CANNOT BE RULED OUT.
HOWEVER...WIDESPREAD SEVERE ACTIVITY IS NOT ANTICIPATED. USED A
BLEND OF ETA AND GFS MOS GUIDANCE FOR TEMPERATURES TONIGHT.

WE WILL LIKELY SEE SOME SUNSHINE ON MONDAY AS THE FRONT SHIFTS EAST
OF THE AREA...AND MUCH DRIER AIR FOLLOWS IN ITS WAKE. THIS SUNSHINE
WILL LIKELY HELP TO BOOST TEMPERATURES INTO THE 60S ACROSS THE
ENTIRE AREA...SO WE NUDGED TEMPERATURES UP TO VALUES IN LINE WITH
THE ETA MOS.

LATE MONDAY INTO MID WEEK...AN UPPER LOW WILL CUT OFF FROM THE MAIN
FLOW AS IT DIVES SOUTHWARD INTO THE MIDWEST AND OHIO VALLEY REGION.
PERTURBATIONS ROTATING AROUND THIS LOW WILL LIKELY KEEP ABUNDANT
CLOUDINESS AND A CHANCE OF SHOWERS IN THE FORECAST THROUGH
WEDNESDAY. RIGHT NOW...TIMING OF EACH INDIVIDUAL SPOKE OF ENERGY IS
IFFY...SO GENERALLY WENT WITH LOW CHANCE POPS AREA-WIDE THROUGH THE
PERIOD...WITH SLIGHTLY HIGHER POPS NORTH AND EAST IN CLOSER
PROXIMITY TO THE UPPER LOW. MODEL INSTABILITY FORECASTS EVEN SUGGEST
THE POTENTIAL FOR AN ISOLATED THUNDERSTORM DURING THE AFTERNOON
HOURS. KEPT TEMPERATURES IN THIS PERIOD CLOSE TO COOLER AVN MOS DUE
TO THE ANTICIPATED SKY COVER.

LATE IN THE WEEK...THE GFS...ECMWF...AND CANADIAN SHIFT THE LOW EAST
OF THE AREA AS A RIDGE BUILDS IN FROM THE WEST. ACCORDINGLY...
LATE-WEEK TEMPERATURES SHOULD MODERATE BY A FEW DEGREES EACH DAY.
ANOTHER CUT-OFF LOW IS PROGGED TO INFLUENCE THE AREA LATE NEXT
WEEKEND OR EARLY IN THE NEW WEEK. NEVERTHELESS...KEPT CONDITIONS DRY
THROUGH NEXT SUNDAY SINCE IT MAY TAKE LONGER THAN THE MODELS
ADVERTISE FOR THE LOW OVER THE SOUTHWESTERN U.S. TO EJECT EASTWARD.
GENERALLY FAVORED TEMPERATURES NEAR OR SLIGHTLY ABOVE GFS MOS LATE
IN THE WEEK AND INTO NEXT WEEKEND.

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

RJP
Hazardous weather outlook, Mar 28, 6:10 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
610 PM CST SUN MAR 28 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
610 PM CST SUN MAR 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
FOUR STATE REGION THIS EVENING. A FEW OF THE STRONGER STORMS MAY
PRODUCE 1/4 TO 1/2 INCH DIAMETER HAIL...AND WIND GUSTS 30 TO 45 MPH.
ONE OR TWO THUNDERSTORM CELLS COULD BRIEFLY BECOME MARGINALLY
SEVERE...BUT FOR THE MOST PART...THE STORMS SHOULD REMAIN BELOW
SEVERE THRESHOLDS. OVERNIGHT...THE ACTIVITY WILL DIMINISH FROM WEST
TO EAST...WITH THE THREAT FOR THUNDER DIMINISHING AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED SHOWERS WILL BE POSSIBLE LATE MONDAY THROUGH
WEDNESDAY. ISOLATED THUNDERSTORMS CANNOT BE RULED OUT...PRIMARILY
DURING THE MIDDAY TO LATE AFTERNOON HOURS. THERE IS A SLIGHT CHANCE
THAT SOME OF THE CONVECTION COULD PRODUCE SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUESTED TONIGHT.

In the hours before

Special weather statement, Mar 28, 6:01 PM CST, 59 minutes before
ILZ084-088-290030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
601 PM CST SUN MAR 28 2004

...LOCAL WIND GUSTS UP TO 50 MPH AND SMALL HAIL POSSIBLE OVER
PARTS OF JACKSON AND UNION COUNTY ILLINOIS THROUGH 630 PM...

A SMALL CLUSTER OF THUNDERSTORMS...MOVING NORTHEAST AROUND 35 MPH
WILL MOVE FROM WOLF LAKE AND GORHAM ILLINOIS...TO CARBONDALE AND
COBDEN ILLINOIS BY 630 PM. AS THESE STORMS MOVE EAST...THEY WILL
PRODUCE HAIL UP TO ONE HALF INCH IN SIZE...AS WELL AS WIND GUSTS
NEAR 50 MPH. PERSONS OUTSIDE SHOULD BE WATCHFUL FOR THE STRONG
WINDS AND SEEK SHELTER AS THE STORMS APPROACH YOUR AREA. LOOSE
OBJECTS LEFT OUTDOORS MAY BE TOSSED AROUND THE AREA. IN ADDITION...
SMALL BRANCHES AND WEAKENED TREES MAY BE BROKEN OR KNOCKED DOWN BY
THE WIND.

SMITH
Local storm report, Mar 28, 6:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CST SUN MAR 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             ANNA                    37.46N 89.24W
03/28/2004  0.25 INCH        UNION              IL   LAW ENFORCEMENT

&&

CN
Special weather statement, Mar 28, 6:23 PM CST, 37 minutes before
ILZ085-088-089-290044-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
623 PM CST SUN MAR 28 2004

...LOCAL WIND GUSTS UP TO 50 MPH AND SMALL HAIL POSSIBLE OVER
WILLIAMSON...JOHNSON AND NORTHEAST UNION COUNTY THROUGH 645
PM...

AT 620 PM...A SMALL CLUSTER OF THUNDERSTORMS...CAPABLE OF PRODUCING
LOCAL WIND GUSTS OF 45 TO 55 MPH...WER LOCATED NEAR CARTERVILLE...
EXTENDING SOUTHWARD THROUGH CRAB ORCHARD LAKE...AND SOUTH TO
TOWARD WATER VALLEY. THESE STORM WILL MOVE ALONG ROUTE 13...
REACHING INTERSTATE 57 BETWEEN 630 AND 640 PM.

PERSONS TRAVELING ON ROUTE 13 AND INTERSTATE 57...AS WELL AS
BOATING ON CRAB ORCHARD LAKE SHOULD BE WATCHFUL FOR STRONG WEST
WIND. THIS MAY CAUSE PROBLEMS FOR THOSE DRIVING HIGH PROFILE
VEHICLES...SUCH AS TRUCKS AND CAMPERS. SMALL HAIL UP TO ONE HALF
INCH IN SIZE MAY ALSO BE POSSIBLE.

PERSONS OUTSIDE SHOULD BE WATCHFUL FOR THE STRONG WINDS AND
SEEK SHELTER AS THE STORMS APPROACH YOUR AREA. LOOSE OBJECTS LEFT
OUTDOORS MAY BE TOSSED AROUND THE AREA. IN ADDITION...SMALL BRANCHES
AND WEAKENED TREES MAY BE BROKEN OR KNOCKED DOWN BY THE WIND.

SMITH
Special weather statement, Mar 28, 6:23 PM CST, 37 minutes before
ILZ085-088-089-290044-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
623 PM CST SUN MAR 28 2004

...LOCAL WIND GUSTS UP TO 50 MPH AND SMALL HAIL POSSIBLE OVER
WILLIAMSON...JOHNSON AND NORTHEAST UNION COUNTY THROUGH 645
PM...

AT 620 PM...A SMALL CLUSTER OF THUNDERSTORMS...CAPABLE OF PRODUCING
LOCAL WIND GUSTS OF 45 TO 55 MPH...WERE LOCATED NEAR CARTERVILLE...
EXTENDING SOUTHWARD THROUGH CRAB ORCHARD LAKE...AND SOUTH TO
TOWARD WATER VALLEY. THESE STORM WILL MOVE ALONG ROUTE 13...
REACHING INTERSTATE 57 BETWEEN 630 AND 640 PM.

PERSONS TRAVELING ON ROUTE 13 AND INTERSTATE 57...AS WELL AS
BOATING ON CRAB ORCHARD LAKE SHOULD BE WATCHFUL FOR STRONG WEST
WIND. THIS MAY CAUSE PROBLEMS FOR THOSE DRIVING HIGH PROFILE
VEHICLES...SUCH AS TRUCKS AND CAMPERS. SMALL HAIL UP TO ONE HALF
INCH IN SIZE MAY ALSO BE POSSIBLE.

PERSONS OUTSIDE SHOULD BE WATCHFUL FOR THE STRONG WINDS AND
SEEK SHELTER AS THE STORMS APPROACH YOUR AREA. LOOSE OBJECTS LEFT
OUTDOORS MAY BE TOSSED AROUND THE AREA. IN ADDITION...SMALL BRANCHES
AND WEAKENED TREES MAY BE BROKEN OR KNOCKED DOWN BY THE WIND.

SMITH
Special weather statement, Mar 28, 6:44 PM CST, 16 minutes before
ILZ085-086-290115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
644 PM CST SUN MAR 28 2004

...LOCAL WIND GUSTS UP TO 50 MPH AND SMALL HAIL POSSIBLE OVER
EASTERN WILLIAMSON AND SALINE COUNTY THROUGH 715 PM...

AT 638 PM...THE LEADING EDGE OF A SMALL CLUSTER OF THUNDERSTORMS WAS
LOCATED FROM CREAL SPRINGS AND PITTSBURG...TO NEAR JOHNSTON CITY
LAKE. THESE STORMS WERE MOVING EAST NEAR 45 MPH. THE STORMS WILL
MOVE NEAR AN ELDORADO TO SOMERSET LINE AROUND 715 PM.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING LOCAL WIND GUSTS OF 45
TO 55 MPH...AS WELL AS SMALL HAIL.

PERSONS TRAVELING ON ROUTE 13 AND ROUTE 34 AND 145 SHOULD BE
WATCHFUL FOR STRONG WEST WINDS. THIS MAY CAUSE PROBLEMS FOR THOSE
DRIVING HIGH PROFILE VEHICLES...SUCH AS TRUCKS AND CAMPERS.
SEE SHELTER INSIDE SHOULD THE STORMS APPROACH YOUR AREA.

ANY LOOSE OBJECTS LEFT OUTDOORS MAY BE TOSSED AROUND THE AREA. IN
ADDITION...SMALL BRANCHES AND WEAKENED TREES MAY BE BROKEN OR KNOCKED
DOWN BY THE WIND.

SMITH

The radar

The Paducah radar (KPAH), 125 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
March 28, 7:00 PM CST to 9:00 PM CST
Where
Perry County, Pinckneyville
Reported by
TRAINED SPOTTER
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

High water was over the road on Illinois Route 154 about 3 to 4 miles east of Pinckneyville. On Route 127 in Pinckneyville, high water was standing in the underpasses.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386996.